Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Gaylord, MI

October 4, 2002Grand Traverse County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 6:20 AM EDT for Grand Traverse County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 6:20 AM EDT (10:20 UTC)
Expired
Oct 4, 2002, 7:00 AM EDT
In force
40 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KAPX 041020
SVRAPN
MIC055-041100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
620 AM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND TRAVERSE COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 700 AM EDT

* AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF INTERLOCHEN...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  TRAVERSE CITY AROUND 630 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4459 8573 4463 8581 4477 8581 4477 8560
          4499 8547 4487 8549 4482 8555 4476 8558
          4480 8546

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:37 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 4, 3:37 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
337 AM EDT FRI OCT 4 2002

UPPER FLOW PATTERN CONSOLIDATES EARLY IN THE FORECAST PERIOD AS SPLIT
BETWEEN NORTHERN AND SOUTHERN STREAM WAVES MERGE TOGETHER OVER THE
GREAT LAKES LATER TODAY...LEADING TO AN OVERALL BROAD/LOW AMPLITUDE
LONG WAVE TROUGH ACROSS MUCH OF EASTERN NORTH AMERICA.  SEVERAL
ADDITIONAL WAVES WILL DROP INTO THE NORTHERN PLAINS DURING THE LATTER
PORTION OF THE NEAR TERM FORECAST...ONE OF WHICH IS EXPECTED TO SPIN UP
ANOTHER LOW AND BRING THAT INTO THE GREAT LAKES LATER SUNDAY.  INITIAL
FORECAST CONCERNS DEAL WITH PRECIP TIMING/QPF AND SEVERE POTENTIAL
LATER TODAY AND EARLY EVENING...AS WELL AS WINDS ESPECIALLY BEHIND COLD
FROPA THIS EVENING.  OVERNIGHT INTO SATURDAY WILL NEED TO LOOK AT
POTENTIAL FOR LAKE INDUCED SHOWERS AS 850MB TEMPERATURES PLUNGE TOWARD
0C.  TIMING OF PRECIP LATER SATURDAY NIGHT/SUNDAY IN INCREASING WAA
AHEAD OF NEXT SHORT WAVE THE FINAL HURDLE.

TODAY...06Z SURFACE MAP SHOWS 999MB LOW PRESSURE GETTING ORGANIZED NEAR
OMA WITH 6MB/3H PRESSURE FALLS TO THE NORTHEAST.  LATEST ETA RUN
CONTINUES TO STRUGGLE WITH THIS...QUICKER AVN STILL LOOKS BETTER.
REMNANTS OF LILI LIFTING INTO ARKANSAS...WITH LATEST NHC TRACK
FOLLOWING AVN IDEA CLOSELY OF PULLING SYSTEM INTO OHIO VALLEY THIS
AFTERNOON.  PRECIPITATION CONTINUES TO BLOSSOM AHEAD OF TROUGH ACROSS
MN/IA/KS...AND THIS WILL EVENTUALLY SPREAD INTO THE STATE LATER TODAY.
WILL PROBABLY START THE DAY OUT WITH SCATTERED SHOWER TYPE WORDING ALL
ZONES UNLESS RADAR TRENDS COMPEL ME TO DO OTHERWISE...THEN SPREAD
WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS THE FORECAST AREA FROM LATE
MORNING THROUGH THE AFTERNOON.  KAPX 88D SHOWING SOME SCATTERED LIGHT
RAIN SHOWERS FROM THE STRAITS NORTH INTO EASTERN UPPER ASSOCIATED WITH
WEAK EAST-WEST ORIENTED SHORT WAVE MOVING NORTH...WITH STRONGER
CONVECTION POPPING FARTHER SOUTH ALONG WARM FRONT ACROSS SOUTHERN
WI/SOUTHERN LAKE MICHIGAN WHERE BETTER INSTABILITY ON 00Z SOUNDINGS
LOCATED.  HEAVY RAINFALL POTENTIAL STILL LOOKS PRETTY GOOD THOUGH
SYSTEM WILL BE RELATIVELY QUICK MOVING...WITH STRONG LOW LEVEL
CONVERGENCE/RRQ JET DYNAMICS ALONG FRONT COMBINED WITH PWS APPROACHING
2+ INCHES THANKS TO SOME INFLOW FROM LILI REMNANTS...FAIRLY
UNIDIRECTIONAL WINDS ALOFT ALLOWING FOR ECHO TRAINING...AND STRONG
WARMING ALOFT PUSHING FREEZING LEVELS TO NEAR 4KM ADD UP A POTENTIALLY
EFFICIENT RAIN MAKER WITH AMOUNTS OF 1-2 INCHES LOOKING GOOD.  SEVERE
POTENTIAL WILL ONLY BE HAMPERED BY LACK OF INSTABILITY GIVEN CLOUD
COVER AND RAINFALL.  STRONG DYNAMICS MAY BE ABLE TO MAKE UP FOR SOME OF
THIS HOWEVER (SIMILAR TO AN EARLY SEASON SEVERE WEATHER EVENT).
FORECAST HODOGRAPHS ARE VERY LONG (0-6KM SHEAR AROUND 40 M/S) WITH 50+
KT WINDS DOWN TO 925MB...AND MOST OF LOWER MICHIGAN SHOULD GET INTO THE
WARM SECTOR.  THINK MOST LIKELY MODE OF SEVERE WEATHER WOULD BE A
NARROW LINE OF THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...ESPECIALLY
IF DRY SLOT SWINGING AROUND FRONT SIDE OF TROUGH CAN GET INVOLVED.
WITH HIGH 0-6KM SHEAR VALUES WOULD ALSO NEED TO WATCH FOR SOME
SUPERCELL POTENTIAL.  HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED SHORTLY
AFTER ZONES TO COVER THIS.  AS FOR WINDS TODAY...GRADIENT TIGHTENS UP
QUICKLY THIS MORNING AS SURFACE LOW LIFTS THROUGH WI...20-30 MPH FROM
THE SOUTH/SOUTHEAST STILL LOOKS GOOD.  BETTER QUESTION IS HOW HIGH CAN
GUSTS BE AHEAD OF COLD FRONT WITH 50 KT WINDS NOT FAR OFF THE
SURFACE...BUT MODEL SOUNDINGS NOT QUITE MIXED TO THE SURFACE.  BELIEVE
THAT AREAS SOUTH OF THE WARM FRONT COULD POP GUSTS CLOSE TO 40 MPH
DURING THE AFTERNOON.  TEMPERATURE NOT TOO DIFFERENT FROM CURRENT
FORECAST...65-70 EASTERN UPPER AND MOSTLY 70S NORTHERN LOWER.

TONIGHT...MAIN PRECIP BAND WILL SLIDE ON OUT OF THE AREA DURING THE
EARLY EVENING HOURS.  ANOTHER AREA OF DEEP MOISTURE WILL SLIDE ACROSS
UPPER MICHIGAN DURING THE EVENING IN DEFORMATION AXIS ON BACKSIDE OF
SHORT WAVE CROSSING THE STATE.  DESPITE DRY SLOT PUNCHING IN...WITH
STEEPING LAPSE RATES CANT RULE OUT A FEW POST FRONTAL SHOWERS ACROSS
NORTHWEST LOWER UNTIL SHORT WAVE AXIS MOVES THROUGH.  STRONG CAA BEHIND
FRONT WITH 850MB TEMPERATURES FALLING TO NEAR 0C ACROSS LAKE MICHIGAN
AND AROUND -2C ACROSS LAKE SUPERIOR...THOUGH NICE SUBSIDENCE INVERSION
DEVELOPS OVERNIGHT...WITH INVERSION BASE TEMPERATURES AROUND -5C OVER
LAKE SUPERIOR AND -3 TO -4C OVER LAKE MICHIGAN.  SO LAKE EFFECT SHOWERS
OVERNIGHT DONT LOOK TOO LIKELY UNLESS CONVECTION CAN PENETRATE TO THE
-10C LEVEL...WHICH MAY OCCUR OVER EASTERN UPPER SO WILL MAINTAIN A
CHANCE OF SHOWERS OVERNIGHT THERE...AS WELL AS THE TIP OF THE MITT
COUNTIES IN CASE SOMETHING TRIES TO SNEAK SOUTH OF THE BRIDGE.  PLENTY
OF LOW LEVEL MOISTURE BELOW INVERSION...SO WILL HANG ONTO CLOUD COVER
ALL NIGHT ACROSS THE AREA THOUGH MAY START OUT PARTLY CLOUDY AS DRY
SLOT PUSHES THROUGH.  ALONG WITH STRONG CAA SHOULD SEE A BURST OF
WIND BEHIND THE FRONT...THOUGH LOW LEVEL WIND FIELDS NOT A STRONG AS
AHEAD OF SYSTEM.  STILL 20-30 MPH WINDS LOOK REASONABLE WITH SOME
STRONGER GUSTS ALONG THE NORTHWEST FACING LAKESHORES.  WINDS WILL
DIMINISH OVERNIGHT AS GRADIENT SLACKENS.

SATURDAY/SATURDAY NIGHT...WEAK SHORT WAVE SHEARS OUT ACROSS UPPER
MICHIGAN DURING THE DAY...COMBINED WITH LAKE/DIURNAL INFLUENCES AND MID
LEVEL COOLING STEEPENING LAPSE RATES A BIT MAY BE ENOUGH TO CONTINUE
CHANCE OF SHOWERS WORDING ACROSS EASTERN UPPER AND THE STRAITS AREA.
THE REST OF NORTHERN LOWER SHOULD SEE A GOOD DEAL OF SC DEVELOP AS LAKE
CLOUDS ARE ENHANCED BY DIURNAL HEATING.  PROBLEMS CREEP IN SATURDAY
NIGHT AS MODELS HAVE VARIOUS IDEAS ON FORCING/MOISTURE ACROSS THE
AREA.  RIGHT NOW WILL FOCUS ON INCREASING LOW LEVEL WAA...WHICH SHOULD
SPREAD ADDITIONAL CLOUD COVER ACROSS THE AREA OVERNIGHT AND MAY ENHANCE
POTENTIAL FOR SOME LAKE EFFECT RAIN SHOWERS ACROSS EASTERN UPPER/
NORTHWEST LOWER OVERNIGHT.  NOT SURE IF WAA WILL BE ENOUGH TO PUSH RAIN
CHANCES INTO NORTHEAST LOWER OVERNIGHT...ETA WOULD CERTAINLY IMPLY IT
BUT THIS IS A CHANGE FROM EARLIER RUNS SO WILL SIMPLY MAINTAIN CURRENT
FORECAST (THOUGH WILL DROP MENTION OF SNOW FOR EASTERN UPPER WITH WARM
LAYER DEPTHS ABOVE 3K FEET).

SUNDAY/EXTENDED...NO CHANGES TO SUNDAY WITH LIKELY POPS STILL JUSTIFIED
AS SMALL BUT DYNAMIC SYSTEM IMPACTS THE AREA WITH ANOTHER ROUND OF RAIN
SHOWERS.

COORDINATED WITH MQT.

.APX...NONE.

JPB
Hazardous weather outlook, Oct 4, 4:45 AM EDT, 1 hour 35 minutes before
MIZ008-015>036-041-042-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN
DURING THE AFTERNOON.  GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR
EAST OF A CHEBOYGAN TO MANISTEE LINE BETWEEN 1 PM AND 8 PM.  WIND GUSTS
IN EXCESS OF 70 MPH WILL BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.  WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED
BEHIND A COLD FRONT FRIDAY EVENING.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:22 AM EDTSpecial Marine WarningAPX38 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 1:11 PM EDTSevere Thunderstorm WarningAPXManistee49 min
Oct 4, 1:40 PM EDTSevere Thunderstorm WarningAPXBenzie35 min
Oct 4, 2:27 PM EDTSpecial Marine WarningAPX63 min
Oct 4, 2:27 PM EDTSpecial Marine WarningAPX63 min
Oct 4, 2:56 PM EDTSevere Thunderstorm WarningAPXEmmet34 min
Oct 4, 3:06 PM EDTSpecial Marine WarningAPX84 min
Oct 4, 4:23 PM EDTSpecial Marine WarningAPX82 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.